Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 62, NWS Norman, OK

August 18, 1997Blaine County, Dewey County, Oklahoma

NWS Norman, OK issued this flash flood warning at Aug 18, 1997, 8:35 PM CDT for Blaine County, Dewey County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 1997, 8:35 PM CDT (01:35 UTC)
Expired
Aug 18, 1997, 11:30 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties

Counties Blaine County, OK, Dewey County, OK

The radar

The Vance AFB radar (KVNX), 104 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
755 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 190135
FFWOKC
OKC011-043-190430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CDT MON AUG 18 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 1130 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN NORTHWESTERN OKLAHOMA
     NORTHERN BLAINE AND EASTERN DEWEY

INCLUDING THE FOLLOWING LOCATIONS
     CANTON...CANTON LAKE...HITCHCOCK...OAKWOOD...OKEENE AND
     WATONGA

AT 835 PM CDT RADAR INDICATED THUNDERSTORMS...PRODUCING VERY HEAVY RAIN
...ACROSS PORTIONS OF DEWEY AND BLAINE COUNTIES. RADAR DERIVED
RAINFALL ESTIMATES INDICATE NEARLY THREE INCHES OF RAIN HAS OCCURED
ACROSS PARTS OF THIS AREAS...ESPECIALLY IN AREAS NEAR AND
JUST SOUTH OF CANTON...WHERE STREET FLOODING HAS BEEN REPORTED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS.  DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.  IT IS VERY DIFFUCULT AT
NIGHT TO TELL HOW MUCH WATER IS ON ROADS.  MOTORISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 4:01 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Aug 18, 4:01 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT MON AUG 18 1997

EVERYTHING ON TRACK FOR HEAVY RAIN TONIGHT ACROSS NORTH-CENTRAL ZONES
SO WILL GO WITH A FLASH FLOOD WATCH IN THIS AREA AS UPPER WAVE
APPROACHES TONIGHT AND MOISTURE PLUME PERSISTS. WILL NOT INCLUDE
SOUTH-CENTRAL ZONES ATTM AS STORMS HAVE BEGUN TO MOVE A BIT MORE
RAPIDLY  AND THESE STORMS SHOULD DIE OUT WITH SUNSET. IF CONVECTION
FILLS IN ALONG BOUNDARY THIS EVENING...NEXT SHIFT MAY NEED TO ISSUE A
SHORT WATCH FOR THIS EVENING.

FCSTID = 10
OKC   75  89  74  93 /  60  30  20  20
HBR   73  94  73  97 /  30  20  10  20
SPS   73  94  73  97 /  30  20  10  20
GAG   71  90  70  95 /  70  20  20   0
PNC   73  90  72  94 /  90  50  20   0
DUA   75  93  75  96 /  30  20  10  30

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Aug 18, 3:50 PM CDT, 4 hours 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0350 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    SULPHUR                    OK   FLASH FLOODING.
08/18/97   MURRAY                          CHICKASAW NATIONAL RECREATION
                                           AREA. SEVERAL AREAS CLOSED
                                           DUE HIGH WATER.

J
Local storm report, Aug 18, 3:53 PM CDT, 4 hours 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0350 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    SULPHUR                    OK   FLASH FLOODING.
08/18/97   MURRAY                          CHICKASAW NATIONAL RECREATION
                                           AREA. SEVERAL AREAS CLOSED
                                           DUE HIGH WATER.
 V
J
Local storm report, Aug 18, 6:35 PM CDT, 2 hours before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
635 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

633 PM     3 SW RUSH SPRINGS          OK   70 MPH WIND GUST
08/18/97   GRADY

SC
Local storm report, Aug 18, 6:38 PM CDT, 1 hour 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
635 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

633 PM     3 SW RUSH SPRINGS          OK   70 MPH WIND GUST
08/18/97   GRADY

SC
Local storm report, Aug 18, 7:13 PM CDT, 1 hour 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
713 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

710 PM     LAWTON                     OK   1.75 INCH HAIL
08/18/97   COMANCHE                        SEVERAL REPORTS OF GOLFBALL
                                           SIZE HAIL FROM CHANNEL 7 IN
                                           LAWTON.

SC
Local storm report, Aug 18, 8:00 PM CDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
800 PM CDT MON AUG 18 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

755 PM     9 W CHEROKEE               OK   WIND DAMAGE
08/18/97   ALFALFA                         NUMEROUS 8-12 INCH TREE LIMBS
                                           DOWN.

SC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:03 PM CDTSevere Thunderstorm WarningOUNBlaine, Major42 min
Aug 18, 7:05 PM CDTSevere Thunderstorm WarningOUNComanche25 min
Aug 18, 7:44 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey46 min
Aug 18, 7:44 PM CDTSevere Thunderstorm WarningOUNKingfisher46 min
Aug 18, 7:50 PM CDTSevere Thunderstorm WarningOUNAlfalfa40 min
Aug 18, 8:13 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward47 min
Aug 18, 8:26 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey49 min
Aug 18, 9:04 PM CDTSevere Thunderstorm WarningOUNCuster36 min
Aug 18, 9:14 PM CDTSevere Thunderstorm WarningOUNBlaine46 min
Aug 18, 9:15 PM CDTSevere Thunderstorm WarningOUNHarper, Woods45 min
Aug 18, 9:35 PM CDTFlash Flood WarningOUNCuster3 hr

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.